clopen.solutions
OP-00598 Open

Rigidity of positively curved shells above one-half Hölder regularity

Submit a result

Let $g$ be a smooth Riemannian metric on $S^2$ with positive Gauss curvature. An isometric embedding of $(S^2, g)$ of class $C^{1,\alpha}$ is an embedding $u : S^2 \to \mathbb{R}^3$ with locally $\alpha$-Hölder continuous first derivatives and $Du(x)^T Du(x) = g(x)$ in local coordinates; an embedding is an injective immersion that is a homeomorphism onto its image.

For $C^2$ isometric immersions the image is convex and unique up to rigid motions, while by the Nash–Kuiper theorem $C^1$ isometric embeddings are flexible. Borisov proved that for $\alpha > 2/3$ the image of every $C^{1,\alpha}$ isometric immersion of $(S^2, g)$ is the boundary of a bounded convex set (Conti, De Lellis and Székelyhidi gave a short proof). In the other direction, isometric immersions of two-dimensional discs satisfy an h-principle in $C^{1,\alpha}$ for $\alpha < 1/5$ (De Lellis, Inauen and Székelyhidi), and a 2025 preprint of Cao, Hirsch and Inauen extends this to $\alpha < 1/3$. De Lellis and Inauen proved that for $\alpha > 1/2$ the Levi-Civita connection of every $C^{1,\alpha}$ isometric immersion is induced by the Euclidean connection, and constructed $C^{1,\alpha}$ isometric embeddings of portions of the round sphere for which this fails when $\alpha < 1/2$; Cao and Inauen proved the analogous dichotomy at $1/2$ for isometric extensions.

Problem. For every such metric $g$, every $\alpha \in (1/2, 1)$ and every $C^{1,\alpha}$ isometric embedding $u$ of $(S^2, g)$ into $\mathbb{R}^3$, must $u(S^2)$ be the boundary of a convex body?

Source: Conti, De Lellis and Székelyhidi (2012), §1.3, who suggest 1/2 as the likely critical exponent, after Borisov (2004); see also De Lellis (2020 lecture), where the threshold 1/2 is described as expected. Stated in this form by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
DG — Differential Geometry
Secondary
AP
Keywords
AIM Open Applied Problems, convex integration, convex surfaces, isometric embeddings

References

@misc{delellis2020lecture,
  author       = {De Lellis, Camillo},
  title        = {Rigidity and flexibility of isometric embeddings},
  howpublished = {Mathematics Colloquium, University of California San Diego, 6 February 2020, lecture abstract},
  year         = {2020},
  url          = {https://math.ucsd.edu/seminar/rigidity-and-flexibility-isometric-embeddings},
}
@incollection{conti2012,
  author        = {Conti, Sergio and De Lellis, Camillo and Sz{\'e}kelyhidi, Jr., L{\'a}szl{\'o}},
  title         = {h-principle and rigidity for {$C^{1,\alpha}$} isometric embeddings},
  booktitle     = {Nonlinear Partial Differential Equations: The Abel Symposium 2010},
  editor        = {Holden, Helge and Karlsen, Kenneth H.},
  series        = {Abel Symposia},
  volume        = {7},
  publisher     = {Springer},
  address       = {Heidelberg},
  year          = {2012},
  pages         = {83--116},
  doi           = {10.1007/978-3-642-25361-4_5},
  eprint        = {0905.0370},
  archivePrefix = {arXiv},
}
@article{borisov1958a,
  author  = {Borisov, Yu. F.},
  title   = {The parallel translation on a smooth surface. {I}},
  journal = {Vestnik Leningrad. Univ.},
  volume  = {13},
  number  = {7},
  year    = {1958},
  pages   = {160--171},
}
@article{borisov1958b,
  author  = {Borisov, Yu. F.},
  title   = {The parallel translation on a smooth surface. {II}},
  journal = {Vestnik Leningrad. Univ.},
  volume  = {13},
  number  = {19},
  year    = {1958},
    pages   = {45--54},
}
@article{borisov1959,
  author  = {Borisov, Yu. F.},
  title   = {On the connection between the spatial form of smooth surfaces and their intrinsic geometry},
  journal = {Vestnik Leningrad. Univ.},
  volume  = {14},
  number  = {13},
  year    = {1959},
  pages   = {20--26},
}
@article{borisov1960,
  author  = {Borisov, Yu. F.},
  title   = {On the question of parallel displacement on a smooth surface and the connection of space forms of smooth surfaces with their intrinsic geometries},
  journal = {Vestnik Leningrad. Univ.},
  volume  = {15},
  number  = {19},
  year    = {1960},
  pages   = {127--129},
}
@article{borisov2004,
  author  = {Borisov, Yu. F.},
  title   = {Irregular {$C^{1,\beta}$}-surfaces with an analytic metric},
  journal = {Sibirsk. Mat. Zh.},
  volume  = {45},
  number  = {1},
  year    = {2004},
  pages   = {25--61},
  note    = {English translation: Siberian Math. J. 45 (2004), 19--52},
  doi     = {10.1023/B:SIMJ.0000013011.51242.23},
}
}
@article{delellis2018,
  author        = {De Lellis, Camillo and Inauen, Dominik and Sz{\'e}kelyhidi, Jr., L{\'a}szl{\'o}},
  title         = {A {N}ash--{K}uiper theorem for {$C^{1,1/5-\delta}$} immersions of surfaces in 3 dimensions},
  journal       = {Rev. Mat. Iberoam.},
  volume        = {34},
  number        = {3},
  year          = {2018},
  pages         = {1119--1152},
  doi           = {10.4171/RMI/1019},
  eprint        = {1510.01934},
  archivePrefix = {arXiv},
}
@misc{cao2025,
  author        = {Cao, Wentao and Hirsch, Jonas and Inauen, Dominik},
  title         = {A {N}ash--{K}uiper theorem for isometric immersions beyond {B}orisov's exponent},
  year          = {2025},
  eprint        = {2503.13867},
  archivePrefix = {arXiv},
}
@article{delellis2020caps,
  author        = {De Lellis, Camillo and Inauen, Dominik},
  title         = {{$C^{1,\alpha}$} isometric embeddings of polar caps},
  journal       = {Adv. Math.},
  volume        = {363},
  year          = {2020},
  pages         = {106996},
  doi           = {10.1016/j.aim.2020.106996},
  eprint        = {1809.04161},
  archivePrefix = {arXiv},
}
@article{cao2024,
  author        = {Cao, Wentao and Inauen, Dominik},
  title         = {Rigidity and flexibility of isometric extensions},
  journal       = {Comment. Math. Helv.},
  volume        = {99},
  number        = {1},
  year          = {2024},
  pages         = {39--80},
  doi           = {10.4171/CMH/564},
  eprint        = {2010.00418},
  archivePrefix = {arXiv},
}
@misc{aim-holder-isometric-shell-rigidity,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Rigidity of positively curved shells above one-half Hölder regularity}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/235-holder-isometric-shell-rigidity.md},
  note         = {Entry 235 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00598, "Rigidity of positively curved shells above one-half Hölder regularity", clopen.solutions.